Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 82, NWS Tucson, AZ

September 6, 2013Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 6, 2013, 1:45 PM MST for Santa Cruz County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2013, 1:45 PM MST (20:45 UTC)
Expired
Sep 6, 2013, 2:15 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
2777 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS55 KTWC 062045
SVRTWC
AZC023-062115-
/O.NEW.KTWC.SV.W.0082.130906T2045Z-130906T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST FRI SEP 6 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 215 PM MST

* AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TUBAC...OR 16 MILES SOUTH
  OF GREEN VALLEY...AND MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TUMACACORI AND AMADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3152 11116 3172 11116 3172 11090 3153 11087
TIME...MOT...LOC 2045Z 089DEG 13KT 3162 11101

$$

KD
2 follow-up statements
097 
WWUS55 KTWC 062102
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
202 PM MST FRI SEP 6 2013

AZC023-062115-
/O.CON.KTWC.SV.W.0082.000000T0000Z-130906T2115Z/
SANTA CRUZ AZ-
202 PM MST FRI SEP 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR NORTH CENTRAL SANTA CRUZ COUNTY...

AT 154 PM MST...THE STORM THAT PROMPTED THE WARNING HAD WEAKENED 
BUT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ANOTHER SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF TUBAC...OR 16 MILES
NORTH OF NOGALES...MOVING WEST AT 15 MPH.

LAT...LON 3152 11116 3172 11116 3172 11090 3153 11087
TIME...MOT...LOC 2102Z 100DEG 11KT 3160 11097

$$

KD
378 
WWUS55 KTWC 062113
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST FRI SEP 6 2013

AZC023-062121-
/O.EXP.KTWC.SV.W.0082.000000T0000Z-130906T2115Z/
SANTA CRUZ AZ-
213 PM MST FRI SEP 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SANTA CRUZ
COUNTY WILL EXPIRE AT 215 PM MST...

WIND GUSTS TO 40 MPH...SMALL HAIL AND VERY HEAVY RAIN ARE STILL 
LIKELY IN SANTA CRUZ COUNTY UNTIL AT LEAST 3 PM...BUT THUNDERSTORMS
WERE NOT CONSIDERED SEVERE AT THIS TIME...THUS THE WARNING WILL 
BE ALLOWED TO EXPIRE.

LAT...LON 3152 11116 3172 11116 3172 11090 3153 11087
TIME...MOT...LOC 2111Z 100DEG 11KT 3160 11100

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:00 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 6, 9:00 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST FRI SEP 6 2013

.SYNOPSIS...A BIT MORE AREAL COVERAGE IN THUNDERSTORMS AS A WEAK
DISTURBANCE ALOFT MOVES ACROSS THE AREA.  DEEPER TROPICAL MOISTURE
WILL RETURN TO THE AREA FROM THE SOUTH THIS WEEKEND FOR AN INCREASE
IN SHOWERS AND THUNDERSTORMS BY SUNDAY WITH SHOWERS CONTINUING
THROUGH THE EARLY PART OF NEXT WEEK.

&&

.DISCUSSION...PRECIPITABLE WATER VALUES A COUPLE OF TENTHS HIGHER
THIS MORNING COMPARED TO 24 HRS AGO OR LAST EVENING FOR THAT
MATTER.  THE EVIDENCE OF THAT IS THE MID LEVEL CLOUD DECK ACROSS THE
SOUTHERN TWO-THIRDS OF THE FORECAST AREA.  THAT IN COMBINATION WITH
A WEAK UPPER LEVEL DISTURBANCE NEAR THE BOOTHEEL OF NEW MEXICO
SHOULD ALLOW FOR AN INCREASE IN CONVECTION TODAY.  SHOWERS ALREADY
EVIDENT OVER THE SOUTHEAST CORNER OF COCHISE COUNTY WITH A COUPLE OF
T-STORMS RIGHT UNDER THE VORTICITY CENTER JUST EAST OF THE
BOOTHEEL.  THIS FEATURE WILL DRIFT WEST-NORTHWEST ACROSS THE AREA
DURING THE DAY TODAY PROVIDING A FOCUSING MECHANISM.  CONSIDERING
TIMING OF THIS COINCIDING WITH DAYTIME HEATING PUTS THE FOCUS OF
SIGNIFICANT CONVECTION OVER THE WESTERN TWO-THIRDS OF THE FORECAST
AREA THIS AFTERNOON...AND FAR WESTERN AREAS THIS EVENING.  LOWER
LEVEL AIR MASS DRY ENOUGH TO AID DOWNDRAFTS ESPECIALLY WESTERN AREAS
WHERE DCAPE IS THE HIGHEST BUT WITH A BIT MORE MOISTURE THAN
YESTERDAY THERE IS A BETTER SHOT OF MORE SIGNIFICANT RAINS FROM THE
CELLS.  WITH A BIT MORE MOISTURE AND CLOUDS ACROSS THE REGION HIGH
TEMPERATURES ARE EXPECTED TO BE A COUPLE OF DEGREES COOLER MOST
LOCATIONS TODAY AND LIKELY TO REMAIN MILD TONIGHT.  CERNIGLIA

.REMAINDER OF FORECAST PERIOD FROM PREVIOUS DISCUSSION...MAIN THEME
FOR THE REMAINDER OF THE FORECAST CYCLE WILL BE WETTER CONDITIONS AS
TROPICAL MOISTURE FROM TS LORENA STREAMS NORTH THIS WEEKEND WITH
CONTINUED FLOW FROM THE SOUTH THROUGH MUCH OF NEXT WEEK. COULD RUN
INTO A PERIOD WHERE SOME PARTS OF THE AREA WILL NEED TO BE UNDER
FLASH FLOOD WATCH...BUT AS DAYSHIFT POINTED OUT YESTERDAY IT WILL BE
HARD TO PINPOINT WHEN THE BEST CHANCES FOR THIS TO OCCUR. THERE IS
THE POTENTIAL THAT RAINFALL OVER THE NEXT WEEK COULD BE A 2013
MONSOON SAVER FOR SOME SPOTS...WHILE ALSO ADDING TO THE NEAR RECORD
MONSOON RAINFALL THAT SOME AREAS HAVE ALREADY SEEN THIS MONSOON.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA WILL OCCUR THRU THIS EVENING
FOLLOWED BY ISOLD -SHRA LATE TONIGHT INTO EARLY SATURDAY MORNING.
THE STRONGER TSRA WILL PRODUCE MVFR CIGS/VSBYS AND BRIEF WIND GUSTS
TO AROUND 40 KTS. OTHERWISE...CLOUD DECKS THIS AFTERNOON AND THIS
EVENING WILL GENERALLY BE AROUND 7-11K FT AGL THEN MOSTLY ABOVE 12K
FT AGL LATE TONIGHT AND EARLY SATURDAY MORNING. SURFACE WIND WILL BE
MAINLY ELY/SELY 5-15 KTS THRU EARLY SATURDAY MORNING OR 07/12Z.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING FOLLOWED BY ISOLATED SHOWERS LATE
TONIGHT. A STRONG MOISTURE INCREASE FROM THE SOUTH WILL BRING A MUCH
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS BY SUNDAY AND CONTINUING
INTO EARLY NEXT WEEK. IN THE MEANTIME...GUSTY EASTERLY WINDS OF UP
TO 20 MPH WILL OCCUR TODAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Sep 6, 1:01 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
101 PM MST FRI SEP 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     DUST STORM       PICACHO                 32.72N 111.50W
09/06/2013                   PINAL              AZ   BROADCAST MEDIA

            0.25 MILE VISIBILITY REPORTED ALONG I-10 NEAR PICACHO
            PEAK

&&

EVENT NUMBER TWC1300109

CERNIGLIA
Special weather statement, Sep 6, 1:19 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST FRI SEP 6 2013

AZZ508-512-062045-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
119 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 145
PM MST...

AT 114 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF PORTAL...MOVING WEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...THE CHIRICAHUA MOUNTAINS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3191 10904 3174 10912 3182 10940 3201 10933
TIME...MOT...LOC 2018Z 110DEG 16KT 3185 10918

KD
Special weather statement, Sep 6, 1:36 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
136 PM MST FRI SEP 6 2013

AZZ502-505-062100-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
136 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL COUNTY UNTIL
200 PM MST...

AT 132 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF ARIZONA CITY...OR 22 MILES
SOUTH OF CASA GRANDE...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.  WINDS COULD ALSO
PRODUCE BLOWING DUST OUT AHEAD OF THIS THUNDERSTORM.

AREAS AFFECTED BY THIS STORM INCLUDE...JACKRABBIT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3251 11192 3269 11189 3265 11165 3251 11165
TIME...MOT...LOC 2036Z 092DEG 8KT 3257 11173

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:00 PM MSTDust Storm WarningTWCPinal60 min
Sep 6, 1:30 PM MSTAreal Flood AdvisoryTWCCochise, Graham90 min
Sep 6, 1:36 PM MSTSpecial Weather StatementTWCPima24 min
Sep 6, 2:27 PM MSTAreal Flood AdvisoryTWCPima93 min
Sep 6, 2:27 PM MSTSpecial Weather StatementTWC48 min
Sep 6, 2:53 PM MSTSpecial Weather StatementTWC37 min
Sep 6, 2:59 PM MSTAreal Flood AdvisoryTWCGraham91 min
Sep 6, 3:08 PM MSTSpecial Weather StatementTWCPima52 min
Sep 6, 3:10 PM MSTSevere Thunderstorm WarningTWCPima65 min
Sep 6, 3:25 PM MSTSevere Thunderstorm WarningTWCPima50 min
Sep 6, 3:38 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Sep 6, 3:48 PM MSTSpecial Weather StatementTWCPima42 min
Sep 6, 4:07 PM MSTSevere Thunderstorm WarningTWCPima38 min
Sep 6, 4:19 PM MSTSevere Thunderstorm WarningTWCPima26 min
Sep 6, 4:33 PM MSTFlash Flood WarningTWCPima117 min
Sep 6, 4:56 PM MSTSevere Thunderstorm WarningTWCPima34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.